Thunderstorm Wind, Camp
- When
- July 2, 11:42 AM CST
- Where
- Camp County, 0.65 mi NW of Newsome
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.977, -95.137
Trees and power lines were downed in the Newsome community.
A broad positively tilted upper trough extended from the Great Lakes Region and Midwest into Southern Oklahoma during the afternoon of July 2nd, which helped to reinforce a weak surface front south into East Texas and Southwest Arkansas. Strong heating within a moist air mass resulted in strong instability developing during the afternoon, with large scale forcing adequate enough for the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A broad positively tilted upper trough extended from the Great Lakes Region and Midwest into Southern Oklahoma during the afternoon of July 2nd, which helped to reinforce a weak surface front south into East Texas and Southwest Arkansas. Strong heating within a moist air mass resulted in strong instability developing during the afternoon, with large scale forcing adequate enough for the development of widely scattered showers and thunderstorms across portions of East Texas during the afternoon. A couple of these storms became severe, with damaging winds downing trees and power lines in the Newsome community in Camp County, and a 60 mph wind gust measured at the East Texas Regional Airport south of Longview in Gregg County before the storms diminished during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 2, 9:55 AM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1055 AM CDT Sun Jul 2 2023
...New UPDATE...
.UPDATE...
Issued at 1018 AM CDT Sun Jul 2 2023
A small cluster of showers and thunderstorms continues to drift
eastward from the I-35 corridor into parts of East Texas late
this morning. This is occurring along a weak sfc trough ahead of a
cold front to the north across eastern Oklahoma into NW Arkansas.
PWATs south of the front are quite juicy, ranging from around 1.5
inches north of I-30 to near 2 inches farther south along the I-20
corridor invof the ongoing convection. Expect this convection to
continue expanding eastward throughout this afternoon, generally
remaining isolated to widely scattered in coverage. Therefore,
have largely maintained the existing PoP forecast and only made
slight adjustments to the temperature forecast based on recent
hourly obs and trends. New text products have already been issued
to reflect these minor changes. Otherwise, the Heat Advisory does
remain in effect for most of our southern and eastern zones until
8 PM this evening.
/19/
&&
.SHORT TERM...
(Sunday through Monday)
Issued at 329 AM CDT Sun Jul 2 2023
A somewhat broad and positively-tilted trough will gradually move
across the Mid Mississippi Valley and into the Great Lakes region
today and Monday. The axis of the trough will trail far to the
southwest and into Southern Oklahoma by this afternoon. This
trough should help to push a surface cold front farther south
towards the area today, likely stalling just north of the CWA in
Oklahoma and Arkansas. However, hot and humid conditions should
provide plenty of instability to yield scattered showers and
thunderstorms.
The best chances for rain today will be along and north of
Interstate 20 across Southeast Oklahoma, Southwest Arkansas, and
extreme Northeast Texas. There is considerable disagreement among
the models regarding the development and coverage of any
convection during the day today. Most of the guidance suggests the
storms will be rather isolated. In contrast, the FV3 is probably
far too aggressive with widespread QPF across the northern half of
the area. The strongest large scale forcing should be well
northeast of the area closer to the center of the upper trough, so
I have more confidence in lower rain chances. However, chance PoPs
across much of the area along and north of I-20 this afternoon are
warranted. Given the amount of diurnal instability present and
inverted-V forecast soundings, an isolated severe weather threat
will also be in play. Damaging winds and large hail should be the
primary threats. Showers and thunderstorms should gradually
diminish after sunset with the loss of diurnal heating, but a few
showers could linger through the night. More convection is likely
during the day Monday, especially during the afternoon. Monday's
rain chances should actually be greater than today as the upper
trough axis translates east across the region.
Hot and humid conditions will persist today, especially with some
increased warm air advection and pooling of low-level moisture
ahead of the frontal boundary. Peak heat index values will likely
climb to between 105 and 109 degrees F this afternoon across all
of our Louisiana parishes, portions of Deep East Texas, and Union
County AR. The need for another Heat Advisory on Monday is
uncertain due to a further increase in cloud cover and rain
chances. However, the latest forecast generally favors a repeat of
today's Heat Advisory.
CN
&&
.LONG TERM...
(Monday Night through Sunday)
Issued at 329 AM CDT Sun Jul 2 2023
By 00Z Tuesday, the upper level ridge over the Mississippi Valley
which served as the catalyst behind the return of showers and storms
early this week will be in the process of beginning to break down
and flatten out as it shifts east into the Tennessee and Ohio
valleys. However, the associated instability will linger through the
week, reinforced by a series of upper level disturbances riding
along the northern side of an upper level high parked over the
desert southwest. These disturbances will serve to instigate
continued chances of showers and storms through much of the week
across the majority of the ArkLaTex. That being said, this regime
does not look like continuous sustained rainfall, but rather waves
of scattered convection enhanced by diurnally driven heating.
Specifically, a distinct push of energy Thursday will be followed by
a broader disturbance swinging to the north of the ArkLaTex Friday.
This pattern looks to introduce the greatest chances of convection
across the northern half of the Four State Region.
Temperatures throughout the long term forecast period look to remain
closer to seasonable, defined by highs in the low 90s across the
more rain cooled north, mid 90s along the I-20 corridor and only a
few scattered pockets of upper 90s. Lows will range from the lower
70s north to mid to upper 70s south, with this pattern on autopilot
from Tuesday through next weekend.
/26/
&&
.AVIATION...
(12Z TAFS)
Issued at 639 AM CDT Sun Jul 2 2023
Scattered showers and thunderstorms are already developing across
Southeast/South Central Arkansas and Northeast Louisiana ahead of
a weak surface trough and outflow boundary. This trend will
likely continue over the next several hours, but it is very
uncertain if the coverage will be enough to affect any of the TAF
sites. A couple of showers initially developed close to KMLU, so
VCSH was included initially. Otherwise, additional convection is
expected to develop later today through this evening, mainly
affecting locations north of a line from Rusk TX to Columbia LA.
VFR flight conditions should prevail outside of convection-
related conditions.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 95 77 94 76 / 30 10 40 20
MLU 95 75 95 74 / 30 20 50 30
DEQ 94 71 94 72 / 30 20 30 20
TXK 94 74 95 74 / 30 20 40 20
ELD 93 72 94 72 / 30 30 50 30
TYR 92 76 94 76 / 30 10 30 20
GGG 95 75 94 75 / 30 10 40 20
LFK 96 76 96 76 / 20 10 30 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ073.
LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ152-153-165>167.
&&
SHORT TERM...19
LONG TERM....26
AVIATION...09Hazardous Weather Outlook National Weather Service Shreveport LA 1051 AM CDT Sun Jul 2 2023 ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-124>126-136>138- 149>151-031600- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- 1051 AM CDT Sun Jul 2 2023 This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. Temperatures won't be quite as hot today, but heat index values will still be near 100 degrees or slightly higher this afternoon so heat safety precautions should still be taken during times of extended outdoor exposure. There is also a marginal risk for severe weather in place across northern zones to account for a marginal hail threat into the evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances return to portions of the Four-State Region on Sunday, but especially through much of next week which should help to lower temperatures slightly. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ073-LAZ001>006-010>014-017>022-TXZ152-153-165>167-031600- Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Nacogdoches-Shelby-Angelina-San Augustine- 1051 AM CDT Sun Jul 2 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Today and tonight. Dangerous heat is forecast again today across portions of the area with ambient temperatures near 100 degrees. When temperatures are combined with the humidity, look for afternoon heat indices to climb near 105 to 110 degrees. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some slightly lower temperatures are expected on Sunday. However, heat index values may still prompt the need for some sort of heat headlines. Thunderstorm chances return to portions of the Four-State Region on Sunday, but especially through much of next week which should help to lower temperatures slightly. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Shreveport radar (KSHV), 135 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees and power lines were downed in the Newsome community.
A 60 mph wind gust was measured at the East Texas Regional Airport south of Longview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100444, 1100447.